Home » Frequently asked Questions on Health » Why have my legs started paining after taking calchek?

Why have my legs started paining after taking calchek?

Q: I am 49 yrs old. I was on Atenolol 100 mg once daily for about 10 years. Recently, I had a severe problem of acute bronchitis for about 2-3 months. So my doctor changed the atenolol tablets to calchek-5. I have taken these tablets once daily for approximately a month. With these tablets I notice that both of my legs are swollen specially in the region of my ankles. When I press the ankles with my fingers, the mark remains there. Is it a sign of water retention? Now, my pharmacist has prescribed Amifru-40. Could you please advise me if this medicine is right for me?

A:The leg swelling is common with amlodipine. Raising the legs when sleeping is one way to correct this. This swelling is due to the way the drug works. Diuretics as suggested by your pharmacist decrease the total fluids in the body by increasing urine output. They may lower blood pressure but also have other effects like affecting the kidney function as well as the electrolytes and these must be monitored periodically. There are other classes of drugs also that help with hypertension and you should discuss with your doctor on the best option if you are unable to tolerate the leg swelling- the diuretics may not relieve this type of leg swelling.

If the atenolol caused wheezing only one time during the acute bronchitis episode perhaps you can ask your doctors if they want to retry the same drug at smaller doses and slowly increase it to control your hypertension. However if the wheezing was severe it may be safer to try the different class of drug- diuretics as an alternative are also acceptable but you need to have lab work monitored periodically. The details you have entered also suggest you have an elevated body mass index suggesting obesity. Obesity is known to cause hypertension and weight loss may help lower your blood pressure also.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------